AMS Unknown Etiology

I just thought I'd share this interesting call. I was pretty close to calling Dr. House.

Medic 15 respond to 1212 Statin rd for a welfare check.

Now in case you don't know what welfare checks are. They are for when you haven't seen someone in a while, or you smell something funny coming from the neighbors house. Usually a welfare check ends up in two ways; either the resident is on vacation and no one is there, or dead upon arrival.

On Scene:

There is a lady standing outside the residence. She states that she comes to take care of the resident every day. She is positive that he is inside, and he can't come to the door. She has called all the local hospitals, she has even called his favorite bar and his family members. I called our dispatch to make sure we haven't responded to the residence recently, and we hadn't. No one else has seen him.

The bystander states that the patient has a history of lung cancer. He is normally alert and oriented, and walks on his own.

So we try all the windows and door, we look for an extra key, but to no avail. We wait for law enforcement and decide it's time to force entry. FD decides to take the door with the "K tool". It's basically a device that helps remove a deadbolt. After about 15 swings, and a t-shirt of sweat, the door is opened. We sent the deputy in first, of coarse. After all, he got the gun. Shortly after clearing the first floor, he goes up stairs, "you better get up here guys, he's still breathing".

Patient Contact:

A 67 y/o male was laying in left lateral recumbent position on the floor of his bedroom. There was no blood on the carpet or nearby walls. The patient was unresponsive with normal respirations. I initially suspected head-trauma from vertical deceleration*, and gave the patient a quick physical exam, or as my medic instructor would put it, "touchy feely". I was thinking that maybe the caregiver was knocking on the door and when the patient got up to get it, fell and hit his noggin. The patient appeared to be atraumatic though, not even a scratch.

As I was near the patient's head I noticed some audible "junk" in his lungs. This could just be from the cancer, but what's a little oxygen going to hurt? He was sating around 95% before the mask, and 100% on it.

I also felt that the patient had a warm chest & belly, and cool extremities. I guessed this meant something neuro, at least that was what I thought I had read before.

Next, it was time to go through my AEIOU-TIPS, you know, that pneumonic for coma patients. After obtaining a normal blood sugar, and as I'm getting a temperature the patient quickly sits up with eyes wide open. I say "seizure" aloud and run downstairs to find out if he is epileptic. No dice, the patient has no history of seizures; it still wasn't out of the question though.

We found Zocor, Coumadin, and some breathing treatments, no narcs or benzos.

So I get back up stairs and decide it's time to get this patient ready for transport. The patient is completely aphasic(not talking) the entire time, I considered this a possible postictal state. At this point his vitals are as follows: BP 110/50, HR 100 & regular, SaO2 100%, BG 130, pupils equally reactive, and a temp of 100.4. The cardiac monitor showed a normal sinus rhythm(or sinus tach if you're being specific). We had to utilize the stair-chair which was kind of difficult. The patient wasn't being the most cooperative. He was acting like a combative hypoglycemic or head trauma; one that wouldn't speak.

During Transport:

The patient didn't become anymore alert in the back of the ambulance, so I obtained an IV, which took an extra person to hold the patient's hands down. I then gave a slow administration of Narcan. This wasn't the problem, and his respiratory status and pupils never really had me thinking it was. I also tried a stroke assessment but the patient wouldn't follow my instructions. The 12-lead was unremarkable, and I was out of ideas.

Other than a cough here and there, the patient wouldn't make a peep. At this point I was thinking maybe a CVA, electrolyte imbalance, meningitis, or encephalitis. His vitals remained stable and we just monitored him during transport. It was the weirdest thing, the patient was acting like he was just tired. He would roll over on to his left side and tuck himself in.

Transfer of care:

We dropped the patient off at the ER, and the nurse was as confused as I was. The patient's aphasia was really making it hard on us. I mean, I have seen expressive aphasia, but this guy wasn't even making a sound. He would look right at us and not acknowledge anything we said. He would just roll back over and tuck himself in.

Back at the station, me and the guys started placing bets on the cause.

I called back, about 2 hours later, the patient was diagnosed with rhabdomyolysis.

Where is that in the AEIOU-TIPS pneumonic?

We usually here about rhabdomyolysis when referring to compartment syndrome. It is by definition, the breakdown of skeletal muscle. This guy didn't have any signs of compartment syndrome so I did some reading and found there are tons of causes of rhabdo. Simvistatin given with antibiotics can cause it. If he was taking his Zocor and some Amoxicillin, that could have been the cause.

I hate not knowing what's wrong with the patient, even though it's bound to happen from time to time. These are the calls that keep me reading. You better believe, the next call like this, rhabdomyolysis will at least be a consideration. Luckily, not knowing what was wrong with the patient didn't hinder us from treating him. I'm not so arrogant as to think I will know it all, or I should know it all, just thought I'd share this call.

*vertical deceleration - Fall


Anonymous said...

nice post,
at least rhabdo will be in your list of differentials next time! Especially with the elderly who cant get off the floor.

Adam Thompson, EMT-P said...

Yea, I can honestly say that I learn something new everyday. I wasn't a stranger to rhado, just a stranger to that presentation. Thanks for the comment.


Anonymous said...

What is the 'classic' sign of Rhabdo, except for the tea colored urine (likely not seen by EMS). Should it just be suspected in anyone lying on the floor for a while ? In this case, what came first - the Rhabdo from the statins or from the lying on the floor for a while ?

Adam Thompson, EMT-P said...

Muscle weakness and muscle pain. Also, the clue hear was the Simvistatin.

Karen Brook Westhaver said...

Yep...statins can cause the rhabdo as can a virus. Or if there's been a crush type injury to a limb resulting in muscle damage. The breakdown of the muscle cells results in the rhabdo, plus the resulting tea-colored urine mentioned in another comment above which wouldn't be seen,though, until the hospital, but a result of kidney damage as muscle cell death produces substances which are potentially lethal to kidneys. Interesting, challenging case! And in the elderly, you just never know what's going to happen...